Idaho, 2006

Hail and Damaging Winds in Idaho, June 4, 2006

June 4, 2006 · NWS MSO · 4 events in 2 counties and zones

Unusual evere thunderstorms in the morning and early afternoon brought damaging winds and hail to portions of North Central Idaho. Several large trees were knocked down in Idaho County, causing some power outages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Unusual evere thunderstorms in the morning and early afternoon brought damaging winds and hail to portions of North Central Idaho. Several large trees were knocked down in Idaho County, causing some power outages. Penny sized hail covered the ground in Cottonwood. A roof was blown off a house in Salmon as the result of strong thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 4, 9:46 AM PST, 0 minutes earlier.

Area forecast discussion, Jun 4, 9:46 AM PST, 0 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
1146 AM MDT SUN JUN 4 2006

.UPDATE...LINE OF THUNDERSTORMS HAS MOVED INTO WESTERN IDAHO AND
WITH SOME CELLS APPROACHING SEVERE LEVELS. A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED...PLEASE SEE GTFWCNMSO FOR DETAILS.

&&

AVIATION...A VIGOROUS UPPER LEVEL TROUGH AND ASSOCIATED COLD
FRONT WILL IMPACT THE NORTHERN ROCKIES INTO THIS EVENING. EXPECT
STRONG THUNDERSTORMS IN THE AFTERNOON ACROSS THE SOUTH WITH
WIDESPREAD MOUNTAIN OBSCURATIONS. PLEASE SEE APPROPRIATE TAFS AND
TWEBS.

&&

.PREV DISCUSSION... (ISSUED 910 AM MDT SUN JUN 4 2006)

UPDATE...ONLY UPDATE TO FORECAST THIS MORNING IS TO INCLUDE HEAVY
RAIN WORDING INTO THE GRIDS AND ZONE FORECASTS. STRONG LINE OF
THUNDERSTORMS ASSOCIATED WITH A LOW PRESSURE TROUGH IS MOVING
THROUGH NORTHEAST OREGON AT THE PRESENT TIME. THIS LINE IS
EXPECTED TO MOVE INTO CENTRAL IDAHO AND WESTERN MONTANA LATER THIS
MORNING AND INTO THE AFTERNOON.

PREV DISCUSSION... (ISSUED 349 AM MDT SUN JUN 4 2006)

SHORT TERM...TODAY THROUGH TUESDAY NIGHT...A STRONG UPPER TROUGH
IS CURRENTLY APPROACHING THE NORTHERN ROCKIES FROM THE WEST. THIS
TROUGH AND ITS ASSOCIATED COLD FRONT WILL BRING WIDESPREAD SHOWERS
TO WESTERN MONTANA AND NORTH CENTRAL IDAHO TODAY. THUNDERSTORMS ARE
ALSO EXPECTED WITH THE BEST POTENTIAL FOR STRONG STORMS LYING
SOUTH OF A LINE FROM GRANGEVILLE TO MISSOULA TO SEELEY LAKE THIS
AFTERNOON. THIS EVENING A FEW SHOWERS AND EVEN A THUNDERSTORM OR
TWO WILL REMAIN...BUT STORM ACTIVITY WILL BE ON THE DECREASE AS HIGH
PRESSURE BUILDS IN BEHIND THE EXITING TROUGH. MONDAY INTO TUESDAY
NIGHT WILL BE MAINLY DRY AS RIDGING REBOUNDS AND TEMPERATURES
WARM. THE EXCEPTION TO THIS WILL BE EXTREME NORTHWEST MONTANA
WHICH COULD SEE A FEW MOUNTAIN SHOWERS AS THEY ARE CLOSER TO THE
JET STREAM.

LONG TERM...WEDNESDAY THROUGH SATURDAY...SOUTHWEST FLOW ALOFT AS
A RESULT OF A DIGGING TROUGH OFF THE WEST COAST WILL USHER IN
MOISTURE AND WEAK DISTURBANCES CREATING THE POTENTIAL FOR SHOWERS
AND THUNDERSTORMS. THE TROUGH LOOKS TO COME ON SHORE BY LATE IN
THE WEEK WHERE IT WILL MAKE FOR COOLER SHOWERY CONDITIONS INTO THE
WEEKEND.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF
     WESTERN MONTANA VALID THROUGH 6 PM MDT.
ID...SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF
     CENTRAL IDAHO VALID THROUGH 6 PM MDT (5 PM PDT).

&&

UPDATE...STEGEMILLER
PREV DISCUSSION...GILCHRIST
Hazardous weather outlook, Jun 4, 2:37 AM PST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
437 AM MDT SUN JUN 4 2006

IDZ005>010-MTZ005>007-043-041700-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
337 AM PDT SUN JUN 4 2006 /437 AM MDT SUN JUN 4 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE POTENTIAL EXISTS FOR STRONG THUNDERSTORMS TO DEVELOP THIS
AFTERNOON IN RESPONSE TO A PASSING SYSTEM AND ITS ASSOCIATED COLD
FRONT. HAIL...GUSTY WINDS...AND HEAVY RAIN WILL BE THE MAIN THREATS.
PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 4, 6:54 AM PST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
854 AM MDT SUN JUN 4 2006

IDZ005>010-MTZ005>007-043-042100-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
INCLUDING THE CITIES OF...PIERCE...ELK RIVER...POWELL...
ELK CITY...DIXIE...KOOSKIA...RIGGINS...WHITE BIRD...SHOUP...
SALMON...LEADORE...HAMILTON...DARBY...SULA...ANACONDA...
DEER LODGE...DRUMMOND...PHILIPSBURG
754 AM PDT SUN JUN 4 2006 /854 AM MDT SUN JUN 4 2006/

STRONG THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE OUTLOOK AREA. A
DEVELOPING SQUALL LINE IS EXPECTED TO MOVE EAST ACROSS CENTRAL
IDAHO LATE THIS MORNING AND THEN INTO WESTERN MONTANA BY MID
AFTERNOON. CONDITIONS ARE FAVORABLE FOR SOME OF THE STORMS TO
BECOME SEVERE WITH THE MAIN SEVERE CONCERN BEING FOR HIGH WINDS
AND A SECONDARY CONCERN BEING FOR HAIL. STAY TUNED FOR FURTHER
UPDATES.

HENRY
Local storm report, Jun 4, 9:44 AM PST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1144 AM MDT SUN JUN 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     HAIL             COTTONWOOD              46.05N 116.35W
06/04/2006  M0.75 INCH       IDAHO              ID   PUBLIC

            PUBLIC REPORTED PENNEY SIZED HAIL FALLING AND COVERING
            THE GROUND.

&&

HENRY
Local storm report, Jun 4, 9:44 AM PST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MISSOULA MT
1144 AM MDT SUN JUN 04 2006

CORRECTED TIME OF REPORT

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     HAIL             COTTONWOOD              46.05N 116.35W
06/04/2006  M0.75 INCH       IDAHO              ID   PUBLIC

            PUBLIC REPORTED PENNEY SIZED HAIL FALLING AND COVERING
            THE GROUND.

&&

HENRY

The radar

The Pendleton radar (KPDT), 198 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Idaho

When
June 4, 9:46 AM PST
Where
Idaho County, Cottonwood
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.050, -116.350

Thunderstorm Wind, Idaho

When
June 4, 10:17 AM PST
Where
Idaho County, 12 mi ENE of Kooskia
Measured
60 kt (69 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
46.217, -115.733

Thunderstorm Wind, Idaho

When
June 4, 10:25 AM PST
Where
Idaho County, 16 mi SE of Elk City
Measured
60 kt (69 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
45.667, -115.200

Thunderstorm Wind, Lemhi

When
June 4, 2:10 PM MST to 2:15 PM MST
Where
Lemhi County, Salmon
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.167, -113.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511972, 5511971, 5511973, 5511970.